Hail, Franklin
- When
- July 19, 3:54 AM CST
- Where
- Franklin County, Oakland
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.580, -93.430
Delayed report, time estimated by radar.
A shortwave passed across the area the previous evening with a trailing boundary that dove south across the area through the early morning hours of July 19th. Strong theta e advection in the warm sector ahead of the boundary created an unstable environment with 1000-2000 J/kg of MUCAPE with 30-40 kts of 0-6 km shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave passed across the area the previous evening with a trailing boundary that dove south across the area through the early morning hours of July 19th. Strong theta e advection in the warm sector ahead of the boundary created an unstable environment with 1000-2000 J/kg of MUCAPE with 30-40 kts of 0-6 km shear. Storms developed along this boundary across northern Iowa and quickly pushed south through sunrise, fueled by the low level jet. Wind was the primary hazard with the line of storms and in most cases it remained sub severe, however acceleration in central Iowa near sunrise resulted in gusts of 60 to 70 mph. At the same time a cell merger occurred along the leading edge of storms. This merger resulted in a brief enhancement with tornadogenesis. This tornado developed in Boone county and tracked through cropland, crossing into Story county before dissipating just before reaching the community of Gilbert. Despite the tornado dissipating, straight line winds remained strong and resulted in some damage within Gilbert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 12:57 AM CST, 2 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 157 AM CDT Sat Jul 19 2025 .KEY MESSAGES... - Slight Risk (level 2 of 5) for severe weather central and east. Damaging winds the main threat, with a small tornado and hail threat central and east. - Slight Risk (level 2 of 4) for excessive rainfall into Sunday. Heavy rain is most likely in the overnight hours. - Warming temperatures into mid next week with return of 100+ degree heat indices, especially south. && .UPDATE... Issued at 140 AM CDT Sat Jul 19 2025 A complex weather setup for the weekend continues to warrant close monitoring as it seems ever-evolving. The warm nose held the fort yesterday afternoon and there has been a delay in tonight's activity reaching the state. Current expectation is a continuing damaging wind threat as the storms in southern MN congeal into an MCS, this affecting mostly northeastern Iowa. The MCS will be taking a boundary down into the state with it, its cold pool giving it a NW- to-SE orientation somewhere across the state today. At the same time, the shortwave trough axis comes in just behind it, giving the upper-air profile a northwesterly orientation for the next few days. The PoPs will remain broad-brushed in the short term due to the uncertainties tied to how the stationary boundary interacts with the synoptic setup, all at this point driven by mesoscale evolution. What can be said with certainty is precipitation chances will not fully go away along the front through Saturday and thunderstorm potential increases in the afternoon and overnight there. Main change in the severe potential for today is the introduction of a 2% tornado risk central and east, a reflection of how the line of storms will evolve as it moves away from the cap, the LCLs being lower. The main tornado risk would be where the line of storms intersects with the front as this is where the instability and deep-layer shear are best overlapping as well. Damaging winds still appear to be the main threat at this time. With the front roughly mimicking the orientation of the synoptic northwest flow, a setup like this favors MCSs bringing heavy rain and damaging wind potential (the severe threat aided by the seasonally strong upper jet aloft). Trends will need to monitored closely today for a backbuilding MCS setup for both Saturday and Sunday morning, which would bring intense rainfall rates and amounts to a localized swath of the state (the 00z HRRR having an example of what that would look like). What will make this possible is how the cap moves this morning, as well as how the H85 winds evolve ahead of Sunday morning. Some backbuilding could be see in FSD's area this morning, so we will see if that continues on the H7 +10c gradient as it drops south this morning. If the cap is eroded enough and a LLJ with a component out of the southwest stays in Iowa, the Corfidi vectors will point westward, causing the MCS to grow back into the instability axis. Leaning heavily on global models for synoptic evolution, the main model that supports this setup again on Sunday is the GFS. The rest of the global guidance continue to shove the boundary south, orienting the LLJ to a more W-to-E direction, this being a comparatively more progressive, lower impact solution. Have held off on flood headlines and ERO upgrades on this shift given the low predictability experienced in recent days, but how this morning's activity behaves will give us a better idea on the setup into Sunday, giving an additional window for headline considerations. && .DISCUSSION... Issued at 249 PM CDT Fri Jul 18 2025 Active weekend of weather ahead but subsequent rounds of storms are all conditional and dependent on how the round ahead plays out making the forecast for the weekend complex and challenging to say the least. As expected, surface high pushed off to the east early this morning with increasing mid-level flow out of the southwest bringing the return of moisture as dew points this afternoon have surged into the 60s to 70s. Although temperatures are only in the 70s to low 80s, conditions certainly feel much more humid out there compared to our pleasant day yesterday with heat indices well into the 80s, especially south. Our first shortwave in a train of shortwaves beneath the upper west to northwesterly flow into next week is a mid-level low tracking through the Dakotas/MN into tonight with a trailing boundary that will move through the area overnight. Additionally, the boundary to the south is also lifting back north this afternoon, expected to make it through much of the area into tonight as well. The environment in the warm sector ahead of the boundary diving southeast late will be characterized by capping early, as seen in SPC Mesoanalysis data early this afternoon, but also with lingering lower clouds from the overnight limiting the storm threat this afternoon into evening though some showers are trying to kick off in parts of northwest Iowa this afternoon. Forcing overall as we head into tonight is weaker, but theta-e advection continues to increase with the ample moisture translating to 1000-2000+ J/kg of MUCAPE (higher to the north and west) with bulk shear of 30-40 knots, with higher values to the north of the IA/MN border at 3Z. Although some timing discrepancies remain from run to run and model to model, general thoughts are still on track with storms developing in SD/MN and tracking southeast with time late tonight into the overnight. The LLJ prior to today wasn't looking particularly robust, but latest data has increased speeds through NE and SD pointing into where convection is supposed to develop helping to initiate convection before it tracks further south and east. Initial storms may have a large hail and tornado threat, but this is more likely outside of our area with storms expected to grow upscale into a line largely by the time it gets into our CWA. This will make the primary threat overnight strong to damaging wind gusts as storms congeal and track through the area. However, will need to watch conditions closely, especially far north to northwest where the tornado threat may still maintain into our area pending exactly where and when storms develop. CAMs largely have come into agreement that this line of storms will be maintained through much of the area (though as noted at different times) the strength of which should wane with time as it will become cold pool dominant the further south/east with the better shear to the north, but exactly where storms start to weaken remains uncertain and the SPC Day 1 Slight (Level 2 of 5) generally covers the better threat area well, with the Marginal (Level 1 of 5) through the rest of the area. Although locally heavy rain is also possible with storms tonight given favorable warm cloud depths and pwats nearing 1.5-2", the overall hydro threat through the night remains lower with expected progressive storms, several dry days now, continuing maturing crops, and QPF values largely below 1-2", though locally higher amounts of 2-3"+ are possible as seen in the 12Z HREF localized probability matched mean data into 12Z Saturday. 3-Hr flash flood guidance is around 3" in southern Iowa and 2-3" in other areas but given our mature crops, this is likely underdone, so overall thinking we have the capacity for the expected QPF tonight and will evaluate further periods with time. Beyond overnight, additional storms are forecast at times through the rest of the weekend but timing is highly dependent on where the boundary is located and how the atmosphere recovers. The 12Z HRRR is certainly concerning given the environment that could be in place later Saturday, but this is also conditional on our potential instability being realized. All this to say, there are certainly additional opportunities for locally heavy rain and some strong to severe storms, but will need to dive into the mesoscale details following this initial round overnight to really have the full idea of what and when the next potential threat will be. With each subsequent round over the same area, the hydro threat does increase, but this is not a guarantee that areas will see every round of storms that may be possible through the weekend. Southern Iowa is the most likely location for additional storms later Saturday, and then another round could be fueled overnight into Sunday morning. NBM PoPs remain overdone through the weekend accounting for the uncertainty in timing of storm development but it won't be raining/storming at every moment of the weekend. See the WPC and SPC Day 1-3 risks for further details, but any with outdoor plans should keep a close eye on the weather this weekend and with overnight storms as well, folks should have multiple ways to receive warnings. Temperatures will generally be on an increase into next week but the weekend remains more uncertain with how storm chances play out. However, the heat looks to build into mid next week where 100+ degree heat indices return to the forecast in especially southern Iowa, pending additional storm threats at times with a continued active pattern. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1220 AM CDT Sat Jul 19 2025 Difficult aviation forecast today, as thunderstorm trends have slowed down considerably since the last TAF issuance. As a result, have delayed the arrival of storms for all TAF sites this morning. For KDSM and KOTM, confidence is decreasing in seeing any thunderstorm impacts at these sites. However, have maintained PROB30 mention for the most likely periods for storms, in the event that storms are able to make it into central/southern Iowa this morning. MVFR to occasionally IFR clouds will accompany the line of storms, which then lifts through mid-day. There remains a damaging wind threat with these storms as well, mainly over northern Iowa. Additional thunderstorms are expected Saturday evening, but have kept out of TAFs at this time given occurrence at the end of the period and low confidence on location. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jimenez DISCUSSION...05 AVIATION...Dodson
Hazardous Weather Outlook National Weather Service Des Moines IA 220 AM CDT Sat Jul 19 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200730- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 220 AM CDT Sat Jul 19 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE... Today and Tonight There is a Slight Risk (level 2 of 5) severe weather central and east this afternoon and tonight, followed by a Marginal Risk elsewhere. Damaging winds are the primary threat. Large hail as well as a tornado or two will be possible as well. Heavy rainfall will also be possible through the overnight with a Slight Risk of excessive rainfall for much of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Marginal Risk (level 1 of 5) for severe weather and excessive rainfall on Sunday and Monday with damaging winds being the primary severe threat. Chances for thunderstorms will persist into early next week. The threat for severe weather will continue to be evaluated. Heavy rain will continue to remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
Special Weather Statement
National Weather Service Des Moines IA
204 AM CDT Sat Jul 19 2025
IAZ005-006-190730-
Kossuth IA-Winnebago IA-
204 AM CDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KOSSUTH AND
NORTHWESTERN WINNEBAGO COUNTIES THROUGH 230 AM CDT...
At 204 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Frost, or 26 miles northwest of Forest City,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thompson, Rake, and Scarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9357 4331 9373 4350 9410
TIME...MOT...LOC 0704Z 297DEG 27KT 4358 9393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DodsonSpecial Weather Statement
National Weather Service Des Moines IA
228 AM CDT Sat Jul 19 2025
IAZ006-190800-
Winnebago IA-
228 AM CDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT WINNEBAGO COUNTY THROUGH 300 AM
CDT...
At 228 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles northwest of
Mansfield to 8 miles southeast of Bricelyn to 12 miles east of Union
Slogh. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Forest City, Lake Mills, Rice Lake, Buffalo Center, Thompson, Leland,
Rake, Scarville, Lake Mills Municipal Airport, Hogsback Wildlife
Area, and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4336 9350 4326 9358 4326 9375 4336 9397
4350 9397 4350 9350
TIME...MOT...LOC 0728Z 301DEG 22KT 4361 9368 4346 9372 4331 9389
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DodsonSpecial Weather Statement
National Weather Service Des Moines IA
312 AM CDT Sat Jul 19 2025
IAZ006-007-016-017-190845-
Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
312 AM CDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT WORTH...NORTHEASTERN HANCOCK...
NORTHERN CERRO GORDO AND SOUTHEASTERN WINNEBAGO COUNTIES THROUGH 345
AM CDT...
At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Northwood to 4 miles west
of Manly to 6 miles northwest of Clear Lake. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mason City, Forest City, Northwood, Manly, Clear Lake, Mason City
Municipal Airport, Rice Lake, Ventura, Plymouth, Fertile, Kensett,
Grafton, Hanlontown, Joice, Rock Falls, Miller, Burchinal, Portland,
Bolan, and McIntosh Woods State Park.
This includes Interstate 35 between mile markers 189 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4319 9303 4301 9323 4320 9365 4336 9351
4350 9348 4350 9302
TIME...MOT...LOC 0812Z 289DEG 29KT 4349 9330 4331 9329 4317 9353
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DodsonSpecial Weather Statement
National Weather Service Des Moines IA
357 AM CDT Sat Jul 19 2025
IAZ016-024-025-190930-
Humboldt IA-Wright IA-Hancock IA-
357 AM CDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WRIGHT...NORTHEASTERN
HUMBOLDT AND SOUTHERN HANCOCK COUNTIES THROUGH 430 AM CDT...
At 356 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Britt to 12 miles northwest of
Elm Lake to 9 miles northeast of Dakota City. Movement was southeast
at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Belmond, Elm Lake, Kanawha, Goldfield, Renwick, Goodell, Hardy, Eagle
Grove Municipal Airport, and Belmond Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4298 9351 4279 9361 4270 9392 4286 9416
4291 9403 4291 9397 4293 9397 4305 9385
TIME...MOT...LOC 0856Z 299DEG 24KT 4301 9379 4290 9385 4283 9409
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DodsonThe Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 09:52 UTC.
5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Delayed report, time estimated by radar.
Time estimated from radar. Images of several three to six inch diameter tree branches down. One tree is also uprooted.
Tornado developed over cropland and moved to the southeast, continuing into Story County. Satellite imagery and drone imagery provided by emergency management helped to refine the path. No damage occurred to damage indicators, thus the unknown rating.
Tornado continued from Boone County into Story County, remaining in cropland. Satellite imagery and drone imagery provided by emergency management helped to refine the path. No damage occurred to damage indicators, thus the unknown rating.
Gust measured on personal weather station.
A few tree limbs down in town. At least one greater than 4 in diameter. Report relayed by KCCI. Time estimated by radar.
A few three inch tree limbs down.
Gust recorded on personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286482, 1286488, 1286597, 1286694, 1286491, 1286493, 1286494, 1286495.